The AARP states that on average, senior citizens take more than 5 different drugs over the course of a single year. As a result, proper management of medications in the nursing home is of the highest priority. Unfortunately, one of the most frequent errors in nursing homes is the administration of the wrong medication and overdosing, happening often in poorly managed and operated nursing homes.
Understaffed nursing homes with overworked nurses may result in careless mistakes. When this happens, drugs prescribed to one resident may inadvertently be administered to another resident. A simple mistake like this can run the risk of dangerous drug interactions or side effects. With some medications, consistent use is required in order to be effective and safe. Not taking medications as directed, including the accidental skipping of a dose, could render the medication completely ineffective.
The Institute of Medicine for the National Academy of Science found that preventable medication errors cause harm to roughly 1.5 million people a year, at a cost of over $3.5 billion in added medical care. The IMNAP states that, “medication errors account for approximately 1 out of 131 outpatient and 1 out of 854 inpatient deaths”. According to a 1995 Journal of American Medical Association (JAMA) study, 39% of medication errors occur during prescribing; 12% occur during transcribing at the pharmacy; 11% occur during compounding at the pharmacy, and 39% occur during administration.
The other leading cause for medication error is confusion caused by similarity in drug names, accounting for roughly 25 percent of mistakes reported to the Medication Error Reporting Program operated cooperatively by U.S. Pharmacopeia (USP) and the Institute for Safe Medication Practices (ISMP). Labeling and packaging issues accounted for roughly 33% of errors at a 30% fatality rate as reported to the program. Much of this problem is caused by a facility of suppliers looking to save money on bargain medication, resulting in inconsistent packaging and tablets.